Alert archive / Kansas / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 1, NWS Dodge City, KS

March 5, 2026Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 5, 2026, 8:17 PM CST for Barber County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2026, 8:17 PM CST (02:17 UTC)
Expired
Mar 5, 2026, 9:00 PM CST
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 8:30 PM CSTHAIL 0.75Kiowa, KS
Mar 5, 8:30 PM CSTHAIL 1Kiowa, KSsocial media photo.
Mar 5, 8:43 PM CSTHAIL 1.75Sharon, KSsocial media photo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2026-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KDDC 060217
SVRDDC
KSC007-060300-
/O.NEW.KDDC.SV.W.0001.260306T0217Z-260306T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
817 PM CST Thu Mar 5 2026

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 900 PM CST.

* At 816 PM CST, a severe thunderstorm was located near Capron, or 8
  miles south of Kiowa, moving north at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kiowa around 820 PM CST.
  Hazelton around 830 PM CST.
  Sharon around 845 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9861 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0216Z 201DEG 42KT 3691 9854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
287 
WWUS53 KDDC 060236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM CST Thu Mar 5 2026

KSC007-060300-
/O.CON.KDDC.SV.W.0001.000000T0000Z-260306T0300Z/
Barber KS-
836 PM CST Thu Mar 5 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN BARBER COUNTY...

At 836 PM CST, a severe thunderstorm was located near Hazelton,
moving north at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9856 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0236Z 197DEG 48KT 3716 9843 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
530 
WWUS53 KDDC 060250
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
850 PM CST Thu Mar 5 2026

KSC007-060300-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-260306T0300Z/
Barber KS-
850 PM CST Thu Mar 5 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT 900 PM CST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3700 9856 3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0250Z 201DEG 42KT 3731 9836 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 4:54 PM CST, 3 hours 23 minutes earlier. Its key messages:

  • Strong south winds Thursday afternoon gusting to near 45 mph.
  • Critical wildfire danger west of the dryline near the Colorado border Thursday afternoon.
  • Limited thunderstorm coverage favoring the southeast counties Thursday night.
  • A strong cold front is scheduled to arrive Friday afternoon with strong north winds. Limited severe potential ahead of this cold front across eastern zones Friday afternoon.
  • Much cooler Saturday, with a rapid warming trend Sunday and Monday.
Area forecast discussion, Mar 5, 4:54 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
454 PM CST Thu Mar 5 2026

.KEY MESSAGES...

- Strong south winds Thursday afternoon gusting to near 45 mph.

- Critical wildfire danger west of the dryline near the Colorado
  border Thursday afternoon.

- Limited thunderstorm coverage favoring the southeast counties
  Thursday night.

- A strong cold front is scheduled to arrive Friday afternoon
  with strong north winds. Limited severe potential ahead of
  this cold front across eastern zones Friday afternoon.

- Much cooler Saturday, with a rapid warming trend Sunday and
  Monday.

&&

.DISCUSSION...
Issued at 1130 AM CST Thu Mar 5 2026

Strong moisture advection was in progress late Thursday morning,
with stratus streaming north, and dewpoints steadily climbing
through the 40s. Dewpoints will continue to climb into the 50s
through this afternoon and evening, as the dryline, as expected,
remains nearly stationary near the KS/CO border. Satellite
imagery indicates scattered breaks in the stratus, with a clear
sky over the dryline as of late this morning. This will allow
instability to increase with time, with 12z NAM forecasting
most-unstable/elevated CAPE climbing to near 2000 J/kg this
evening, surface based CAPE near 1000 J/kg, and surface
dewpoints well into the 50s. As such, will need to monitor for
convective initiation, but triggers are lacking, with surface
convergence and forcing for ascent very limited. Pops are not
mentioned in most zones this afternoon through tonight (pops <
15%), with most locations dry. The most likely outcome is for
convective initiation to occur around 5 pm over the eastern or
southeast Panhandle, with subsequent movement into western
Oklahoma tonight. CAM consensus including 12z ARW/HRRR keep the
vast majority of this activity southeast of even our most
southeast zones. With some guidance such as 12z NAM still
clipping our southeast zones, kept some reduced pops in the
southeast zones tonight. Coverage and intensity of any
thunderstorms in SW KS will be reduced from prior expectations
from previous forecasts.

Unseasonably mild tonight with a low level jet keeping the
boundary layer mixed with elevated/strong south winds. Many
locations will remain above 50 degrees through sunrise, over 20
degrees above normal for early March. Dryline will remain backed
up well into Colorado through sunrise.

Strong closed midlevel cyclone near the Four Corners 6 am Friday
will bifurcate into two shortwaves Friday, one retrograding
southwest into a closed cutoff over the SW US, the other
ejecting through the central plains through Friday evening.
Expectation is for the associated surface cyclone to be over SW
KS Friday morning, with areas of fog/stratus one more time ahead
of the dryline. Have noticed some guidance such as 12z NAM have
slowed down the synoptic progression eastward some on Friday,
with the expected strong cold front arriving from Garden City to
Hays around 3 pm, and the dryline only mixing to the eastern
zones at peak heating. This westward correction in numerical
weather prediction is seen often as storm systems enter the
plains. Regardless, models including several CAMs are very
resistant to developing convection along the dryline/cold
front/triple point intersection in the eastern zones Friday
afternoon, presumably due to lingering capping. Still, with
dewpoints in the lower 60s and sufficient CAPE/shear to support
severe convection, will need to monitor areas east of Dodge
City carefully for thunderstorms Friday afternoon. Any
convection that develops will be quickly undercut by the surging
strong cold front, which should easily clear the southeast
zones by 6 pm Friday. Behind the dryline Friday, increased SW
winds to the 90%ile of the NBM, and kept temperatures near the
warmest guidance with strong downslope compression. Wildfire
danger will increase across southwest zones Friday afternoon.

Strong north to northwest winds Friday night will diminish
rapidly Saturday, as surface high pressure builds south into
SW KS. Temperatures return to March reality Saturday, with lows
in the 20s and 30s, and afternoon highs reduced to the 50s.
All models maintain continuity from previous runs, showing dry
weather and a rapid warming trend Sunday and Monday. NBM
continues to forecast near record temperatures in the lower 80s
Monday. NBM shows chances for showers and thunderstorms
increasing Tuesday, as the SW US cutoff low ejects, and a cold
front approaches from the north.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 454 PM CST Thu Mar 5 2026

Fog is currently in place at DDC and lowered cloud cover at DDC and
HYS. Visibilities may drop further at all sites as more fog
develops until around 6Z, but there is some uncertainty outside
of DDC. Gusty south winds of up to 20 KTs and gusts up to 30 KTs
are in place and last until near the end of the period. LLWS is
forecast around 4Z and last until around 8Z. Storms are
expected to stay south and east of all terminals. In the second
half of the period, cloud cover will slowly erode and eventually
give way to VFR conditions with gusty winds.

&&

.FIRE WEATHER...
Issued at 1200 PM CST Thu Mar 5 2026

South to southwest winds will continue to increase across
Hamilton, Stanton, and Morton counties Thursday afternoon, with
gusts to near 45 mph. Relative humidity west of the dryline will
be reduced to near 10%, where wildfire red flag criteria is
expected. Red flag conditions are most likely immediately
adjacent to the Colorado border for a few hours this afternoon,
before the dryline retreats westward this evening.

Friday, the dryline will mix eastward into central Kansas.
Strong southwest to west winds are expected across Morton,
Stevens and Seward counties, gusting again to near 45 mph.
Minimum relative humidity will be near 15%. As such, another red
flag warning was issued for these zones Friday afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ061-074-084.
Red Flag Warning from noon to 7 PM CST Friday for KSZ084>086.

&&

DISCUSSION...Turner
AVIATION...KBJ
FIRE WEATHER...Turner
Hazardous weather outlook, Mar 5, 2:28 AM CST, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
228 AM CST Thu Mar 5 2026

KSZ030-031-043>046-061>066-074>081-084>090-060830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
228 AM CST Thu Mar 5 2026 /128 AM MST Thu Mar 5 2026/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect this morning across much of the
forecast area. Visibility's down to a quarter of a mile are
possible through late morning.

A red flag warning is in effect for far western Kansas. See the
latest fire weather messages for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.